Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 225, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 1, 1998, 6:09 AM CDT for Okaloosa County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 1998, 6:09 AM CDT (11:09 UTC)
- Expired
- Aug 1, 1998, 7:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:20 AM CDT | Thunderstorm Wind 50 | Niceville, FL | A couple of houses had shingles torn from the roofs by high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
607 WUUS1 KMOB 011107 RRA SVRMOB FLC091-011215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 609 AM CDT SAT AUG 1 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKALOOSA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 715 AM CDT * AT 603 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF VALPARAISO OR 5 MILES NORTHEAST OF SEMINOLE... AS INDICATED BY DOPPLER RADAR... MOVING SOUTHWEST 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - SEMINOLE BY 610 AM CDT VALPARAISO BY 615 AM CDT POSTIL BY 625 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 2:45 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 AM CDT SAT AUG 01 1998 THIS FORECAST PACKAGE 'NOT' A NO BRAINER. UPON LOOPING PAST 24 HR OF WATER VAPOR IMAGERY...CAN SEE PRESENCE OF STRONG DEEPLY REFLECTED ANTICYCLONE OVER E TX WITH PERIODIC CONVECTION INITITIATING ON FRINGES OF SYSTEM WHERE MID-TROPOSPHERIC CAP IS WEAKER. SEEMS THAT SW AL/SE MS HAS BEEN ON FRINGE OF REALLY HAVING ACTIVE WEATHER AS RIDGE POSITION RETROGRADES/PROGRESSES EVER SLIGHTLY PAST 2 DAYS FROM ITS MEAN POSITION. IN ADDITION...EVER PRESENT E-W BOUNDARY LAYER MOISTURE GRADIENT STILL WITH US. ALL MODELS ARE CONSISTENT WITH BRINGING CDFNT INTO S CNTRL AL...BUT I DO NOT BUY IT PER STRENGTH OF RIDGE. FEEL THAT SFC WINDS WILL SHIFT TO N THEN NE BY SUNDAY DUE TO PRE-FRONTAL TROUGHING/TSTM OUTFLOWS BUT TRUE FRONTAL ZONE WILL COME NO FARTHER SOUTH THAN NRN 1/3 OF ALABAMA. CONCERN TODAY IS SLIGHTLY COLDER MID TROPOSPHERIC TEMPS ADVECTING INTO REGION OVER TOP OF RIDGE. WINDS AT THIS LEVEL WILL BE DIFFLUENT FLOW ATOP COLD FRONT. THUS WILL STICK TO MY GUNS WITH NEAR LIKELY POPS (EVEN AS FAR W AS MOBILE). SIMILAR SCENARIO TO YESTERDAY WHERE CONVECTION IS EXPECTED TO FORM OVR CNTRL AL AND THEN MOVE SOUTH...INTERACTING WITH COASTAL SEA-BREEZE TSTMS WHICH ARE EXPECTED TO BEGIN AFTER 09Z AS LAND BREEZE TYPE AND THEN PROPAGATE INLAND AS FLOW REVERSES. DEEP CONVECTION WILL THEN PROGRESS TO THE COAST WITH DECENT COVERAGE THROUGHOUT EARLY-MID EVENING PERIOD. WILL NOT BUY OFF ON NEAR 90 SUNDAY MAX TEMPS QUITE YET (PER FWC). MORE LIKELY...AS AIRMASS DRYS A BIT AND MIXES IT WILL STILL HAVE EVEN CHANCES OF HEATING INTO MID 90S. MARINE ZONES...WEAK PRESSURE TROUGH WILL STALL OVER MARINE AREA BY LATE SUN BEFORE DISSIPATING THERAFTER. SCATTERED LAND BREEZE TSTMS WILL BE OVER THE COASTAL WATERS THIS MORNING...BECOMING MORE NUMEROUS SAT EVE THROUGH SUN MORNING. MOB 94/75/94/74 5332 PNS 95/77/95/74 5332 DTS 92/76/91/74 5332 GZH 94/73/92/71 5321 23
In the hours before
Special weather statement, Aug 1, 12:40 AM CDT, 5 hours 29 minutes before
FLZ003>006-010645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1240 AM CDT SAT AUG 1 1998 AT 1230 AM...NWS DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS THAT WERE MOVING SOUTH INTO NORTHERN OKALOOSA COUNTY. A STRONG OUTFLOW BOUNDARY MOVING SOUTH IN ADVANCE OF THE STORMS WAS PRODUCING WIND GUSTS UP TO 40 MPH ALONG ITS LEADING EDGE. THIS BOUNDARY IS EXPECTED TO MOVE SOUTH TO THE BEACHES BY 2 AM. SPECIAL MARINE WARNINGS MAY BE REQUIRED LATER FROM PENSACOLA TO DESTIN. THROUGH 3 AM...OKALOOSA AND SANTA ROSA COUNTIES OF FLORIDA WILL EXPERIENCE PERIODS OF BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR AS ADDITIONAL SCATTERD STORNG STORMS DEVELOP ALONG THE OUTFLOW BOUNDARY. SOME STORMS MAY BECOME SEVERE LATER CONTAINING LARGE HAIL AND WIND GUSTS UP TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.
Special weather statement, Aug 1, 12:40 AM CDT, 5 hours 29 minutes before
FLZ003>006-010645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1240 AM CDT SAT AUG 1 1998 AT 1230 AM...NWS DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS THAT WERE MOVING SOUTH INTO NORTHERN OKALOOSA COUNTY. A STRONG OUTFLOW BOUNDARY MOVING SOUTH IN ADVANCE OF THE STORMS WAS PRODUCING WIND GUSTS UP TO 40 MPH ALONG ITS LEADING EDGE. THIS BOUNDARY IS EXPECTED TO MOVE SOUTH TO THE BEACHES BY 2 AM. SPECIAL MARINE WARNINGS MAY BE REQUIRED LATER FROM PENSACOLA TO DESTIN. THROUGH 3 AM...OKALOOSA AND SANTA ROSA COUNTIES OF FLORIDA WILL EXPERIENCE PERIODS OF BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR AS ADDITIONAL SCATTERD STORNG STORMS DEVELOP ALONG THE OUTFLOW BOUNDARY. SOME STORMS MAY BECOME SEVERE LATER CONTAINING LARGE HAIL AND WIND GUSTS UP TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:26 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 79 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.